SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Previously Incarcerated Veteran: A Case of Drug-Induced Parkinsonism.

Cureus · 2025-12-05

DOI: 10.7759/cureus.98525PMID: 41492586

Open accessJournal Article; Case Reports; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

Drug-induced Parkinsonism (DIP) is a recognized extrapyramidal side effect (EPS) associated with prolonged antipsychotic therapy, and typically occurs early in antipsychotic initiation. We present a rare case of late-onset DIP in a 64-year-old previously incarcerated male veteran with schizophrenia, who had been maintained on risperidone for nearly 40 years without regular psychiatric follow-up. The patient presented with a one-month progression of rigidity, dysarthria, and dysphagia. Upon admission, neurological evaluation revealed significant cogwheel rigidity, slow speech, flat affect, and dysdiadochokinesia consistent with DIP. Treatment involved gradual tapering of risperidone, introduction of benztropine for symptomatic relief, and initiation of aripiprazole to maintain psychiatric stability. Symptoms markedly improved, reaffirming the diagnosis of DIP over idiopathic Parkinson's disease. This case emphasizes the importance of regular medication review and follow-up in managing antipsychotic therapy to prevent severe EPS complications, particularly in vulnerable populations such as incarcerated individuals and military veterans.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.